Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 11, 2021, 6:32 PM EDT for Harnett County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2021, 6:32 PM EDT (22:32 UTC)
- Expired
- Aug 11, 2021, 7:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Raleigh, NC
- Hail
- 0.75 in
- Wind
- 50
County Harnett County, NC
The radar
The Raleigh/Durham radar (KRAX), 38 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
144
WWUS82 KRAH 112232
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
632 PM EDT Wed Aug 11 2021
NCZ077-112315-
Harnett NC-
632 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of central Harnett
County through 715 PM EDT...
At 631 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lillington and Seminole, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lillington, Angier, Seminole, Raven Rock State Park, Buies Creek and
Duncan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3542 7907 3558 7891 3552 7871 3552 7870
3551 7869 3550 7869 3549 7867 3533 7873
3526 7879 3526 7881
TIME...MOT...LOC 2231Z 210DEG 4KT 3544 7891
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
ASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 11, 4:12 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 11, 4:12 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 412 PM EDT Wed Aug 11 2021 .SYNOPSIS... Beneath and downstream of an anomalously-strong subtropical ridge, hot and humid Bermuda surface high pressure will extend westward into the Southeast through Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 345 PM Wednesday... Outflow, from multi-cells that developed along the lee trough and east facing slopes of the Blue Ridge has drifted into the far nw NC Piedmont during the past hour; and this will consequently continue to be the favored area for new cell growth through ~6 PM. A risk of primarily damaging wind gusts, amidst RAP objectively-analyzed DCAPE of 1000-1200 J/kg, will pose the primary hazard. This convection may propagate along aggregate outflow into the Triangle through 8-10 PM, though in a weakened state with nocturnal cooling/stabilization. It will otherwise be a muggy and very mild night, with lows in the mid 70s, except lwr 70s in the rain-cooled air over the nrn/nwrn Piedmont. .PREV DISCUSSION... /ISSUED 1155 AM EDT Wed Aug 11 2021/ Forecast dewpoints have been adjusted slightly lower for this afternoon, which suggests only brief and isolated 105-108 degree heat index values will be reached this afternoon, perhaps for an hour or two in the Coastal Plain. There, low level moisture is deeper, better characterized by the observed mean mixing ratio of 15.5 g/kg at MHX, and most likely to support continued mid-upr 70s F surface dewpoints. Meanwhile to the west, along and west of an Appalachian-lee trough that will migrate from the srn middle Atlantic Foothills ewd into the wrn Piedmont this afternoon, surface dewpoints are likely to mix out into the upr 60s to lwr 70s, supported by a drier, ~14 g/kg mean mixing ratio observed on the 12Z GSO sounding. So while Heat Advisory criteria, 105 F (for two or hours), may consequently not be met at more than a couple of official observation sites, not counting the unrepresentative dewpoint sensor at IXA, it will nonetheless be another hot and humid afternoon. Additionally, an MCV associated with a convective cluster over WV this morning will likely maintain that cluster across the Appalachians while also contributing to mesoscale ascent atop the aforementioned lee trough over VA, such that aggregate outflow/cold pools from initially scattered convection along the trough may support multi-cell development and relatively maximized coverage into the nrn and nw NC Piedmont this afternoon-evening. A few strong to marginally severe (tree damage) wind gusts may result from a combination of those cold pool mergers and also modest observed and RAP forecast DCAPE values of 800-1100 J/kg there. && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... As of 400 PM Wednesday... Generally persistence, with a Heat Advisory now in effect for noon to 7 PM Thu for the NC Coastal Plain. A mid level, subtropical ridge --one characterized by observed 500 mb and 700 mb heights above the 90% moving average-- will continue to extend from the wrn Atlantic wwd into the Carolinas. At the surface, high pressure will likewise persist from near Bermuda wwd into the Southeastern US, while a lee trough will sharpen across the srn middle Atlantic Foothills and wrn Piedmont. Weak convergence, and another day of mixing out of surface dewpoints into the upr 60s to around 70 F along and west of the trough, may again result in the development of scattered showers and storms along it. Generally persistence surface temperatures and dewpoints are expected, perhaps a degree hotter and a degree or two less moist owing to a slightly drier ribbon of precipitable water values forecast to pivot from along and just offshore the coast of the Carolinas this afternoon wwd into cntl NC by Thu afternoon. The mixing out of the surface dewpoints will also, like Wed, keep heat index values in the upr 90s to perhaps 103. Meanwhile to the east, lwr-mid 70s surface dewpoints are expected to persist in the relatively richer and deeper low level moisture over the climatologically-favored Coastal Plain; and a Heat Advisory has been issued for those areas. A case could be made for an expansion into Cumberland, Harnett, and Wake Co., where heat index values are currently forecast to be 103-105. The midnight shift can expand if neccessary. The afternoon heat will be followed by muggy and very mild, persistence lows again mostly in the lwr-mid 70s. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 300 PM Wednesday... The sub-tropical ridge and Bermuda high will continue to provide heat Friday and 850mb temps again surpass 21C across the Piedmont. While the cold front in the Midwest should reach the OH Valley, heights aloft remain relatively unchanged and convection should once again be focused along the higher terrain and Piedmont trough, perhaps drifting a bit further east than in previous days given slightly more westerly mid-level flow. Highs will reach the low/mid 90s, and dewpoints should remain elevated across the eastern half of area, which may require another heat advisory. The cold front will continue slowly into the Central Appalachians by Saturday, as the sub-tropical ridge weakens and heights aloft begin to lower slightly across western NC. Convective coverage should increase to the east on Saturday, with highs again around normal for one more day, before the pseudo-cold front (without a real airmass change) oozes south into the area through Sunday. Increasing cloud cover and shower/storm coverage will result in highs shifting back into the 80s early next week. Meanwhile, TS Fred is expected to reach the AL/FL coastal area by Sunday night or Monday based on the official forecast. This will help to spread tropical moisture across the SE, resulting in a continued increase in the unsettled weather. There is still quite a bit of uncertainty in the track, with some guidance continuing greater forward speed into the SE and Carolinas through midweek, with other guidance slows the system more significantly. Current forecast calls for up to 2-3 inches of rain in the western Piedmont through Wednesday, and see no need to veer from that. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 210 PM Wednesday... Scattered showers and storms will continue to bubble in and near cntl NC through this evening, with the relative lowest probability of occurrence at RWI. While there is not a strong signal for its occurrence in model guidance, patchy stratus may develop overnight and Thu morning primarily at FAY and RWI, where low level moisture will be deeper, richer, and locally maximized in cntl NC. Outlook: Persistence will rule through Fri, with sub-VFR clouds/fog possible each morning, and scattered storms expected each day from early afternoon through mid evening. A cold front approaching from the NW Sat will bring more clouds, a greater chance of showers and storms, and a higher risk of sub-VFR conditions over the weekend and particularly into early next week. && .RAH WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM EDT this evening for NCZ010-011- 023>028-040>043-076>078-088-089. Heat Advisory from noon to 7 PM EDT Thursday for NCZ011-027- 028-042-043-078-089. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...MWS LONG TERM...Smith AVIATION...MWS/Hartfield
Hazardous weather outlook, Aug 11, 4:18 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 418 PM EDT Wed Aug 11 2021 NCZ011-027-028-042-043-078-089-122030- Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson- 418 PM EDT Wed Aug 11 2021 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ008-009-073>075-083>086-122030- Granville-Vance-Stanly-Montgomery-Moore-Anson-Richmond-Scotland-Hoke- 418 PM EDT Wed Aug 11 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat index values between 100 and 105 degrees are expected both Thursday and Friday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ010-024>026-040-041-076-077-088-122030- Warren-Orange-Durham-Franklin-Chatham-Wake-Lee-Harnett-Cumberland- 418 PM EDT Wed Aug 11 2021 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat index values between 100 and 105 degrees are expected both Thursday and Friday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-021-022-038-039-122030- Person-Forsyth-Guilford-Davidson-Randolph- 418 PM EDT Wed Aug 11 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Scattered thunderstorms with locally damaging wind gusts are expected through around 8 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ023-122030- Alamance- 418 PM EDT Wed Aug 11 2021 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 11, 4:18 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
418 PM EDT Wed Aug 11 2021
NCZ021-022-038-112115-
Guilford NC-Forsyth NC-Davidson NC-
418 PM EDT Wed Aug 11 2021
...Thunderstorms developing into Forsyth County, may also impact
northern Davidson and western Guilford Counties through 515 PM EDT...
At 416 PM EDT, Doppler radar was tracking a strong thunderstorm near
Enon, or 7 miles west of Winston-Salem, moving east at 15 mph. Other
thunderstorms were developing near Rural Hall and Walkertown.
HAZARDS...Winds in excess of 40 mph. Frequent cloud to ground
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Thomasville, Kernersville,
Clemmons, Bermuda Run, Huntsville, Lewisville and Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3624 7969
3592 7998 3592 8004 3591 8005 3590 8037
3596 8038 3599 8042 3601 8042 3606 8046
3604 8049 3606 8051 3608 8052
TIME...MOT...LOC 2016Z 277DEG 14KT 3611 8039
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BadgettSpecial weather statement, Aug 11, 5:03 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
503 PM EDT Wed Aug 11 2021
NCZ021-022-038-039-112200-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
503 PM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of Forsyth, Davidson,
northwestern Randolph and western Guilford Counties through 600 PM
EDT...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm over
Winston-Salem, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, Clemmons, Bermuda Run, Linwood and Lewisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near High Rock and Belews Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3583 8043 3585 8042 3584 8039 3586 8039
3588 8042 3589 8037 3596 8038 3599 8042
3601 8042 3605 8046 3626 8033 3625 7972
3554 8010 3558 8021 3563 8028 3568 8033
3572 8033 3574 8046 3581 8047 3583 8049
TIME...MOT...LOC 2102Z 289DEG 11KT 3612 8028
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BadgettSpecial weather statement, Aug 11, 5:42 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Raleigh NC
542 PM EDT Wed Aug 11 2021
NCZ022-112245-
Guilford NC-
542 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northwestern
Guilford County through 645 PM EDT...
At 541 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stokesdale, or 10 miles southeast of Walnut Cove. This storm was
nearly stationary.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Summerfield, Stokesdale, Lake Townsend Marina, Lake Townsend, Lake
Jeanette Marina, Monticello, Lake Brandt, Haw River State Park and
Belews Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3624 7966 3614 7968 3614 8004 3626 8004
TIME...MOT...LOC 2141Z 280DEG 4KT 3622 7998
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BadgettSpecial weather statement, Aug 11, 6:18 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
618 PM EDT Wed Aug 11 2021
NCZ038-039-112315-
Randolph NC-Davidson NC-
618 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of southern Davidson
and southwestern Randolph Counties through 715 PM EDT...
At 618 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Rock Lake, or 12 miles north of Badin Lake, moving east at 10
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lexington, Linwood, Denton, Newsom, Gordontown, High Rock Boat Dock
Marina, Nc Wildlife Access Boat Launch, High Rock Lake Marina &
Campground, High Rock and Martha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3578 8046 3575 7989 3551 7990 3551 8018
3555 8021 3558 8021 3568 8033 3572 8033
3572 8042 3574 8046
TIME...MOT...LOC 2218Z 272DEG 7KT 3563 8017
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BadgettSpecial weather statement, Aug 11, 6:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
632 PM EDT Wed Aug 11 2021
NCZ077-112315-
Harnett NC-
632 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of central Harnett
County through 715 PM EDT...
At 631 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lillington and Seminole, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lillington, Angier, Seminole, Raven Rock State Park, Buies Creek and
Duncan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3542 7907 3558 7891 3552 7871 3552 7870
3551 7869 3550 7869 3549 7867 3533 7873
3526 7879 3526 7881
TIME...MOT...LOC 2231Z 210DEG 4KT 3544 7891
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ASThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:39 PM EDT | Special Weather Statement | RAH | Halifax, Vance, Warren | 66 min |
| Aug 10, 9:27 PM EDT | Special Weather Statement | RAH | Vance, Warren | 63 min |
| Aug 11, 3:38 PM EDT | Heat Advisory | RAH | Cumberland, Durham, Edgecombe, Franklin, Halifax, Harnett and 6 more | 27 hr |
| Aug 11, 4:18 PM EDT | Special Weather Statement | RAH | Forsyth | 57 min |
| Aug 11, 5:03 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 57 min |
| Aug 11, 5:42 PM EDT | Special Weather Statement | RAH | Guilford | 63 min |
| Aug 11, 6:18 PM EDT | Special Weather Statement | RAH | Davidson | 57 min |
| Aug 11, 7:26 PM EDT | Special Weather Statement | RAH | Montgomery | 64 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.